Alert archive / Iowa / Tornado Warnings in 1996
Tornado Warning 18, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 16, 1996, 7:42 PM CDT for Dubuque County, Iowa. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1996, 7:42 PM CDT (00:42 UTC)
- Expired
- Jun 16, 1996, 8:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:58 PM CDT | Tornado F0 | Epworth, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 170042 TORMLI IAC061-170145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 742 PM CDT SUN JUN 16 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEAST IOWA ...DUBUQUE COUNTY AT 742 PM...DOPPLER RADAR INDICATED A DEVELOPING TORNADO JUST EAST OF DYERSVILLE IOWA...25 MILES WEST OF DUBUQUE MOVIvNG EAST AT 20 MPH. THIS STORM WILL BE REACH BANKSTON AND EPWORTH AND FARLEY AROUND 755 PM. GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! DICKEY/HIRSCH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 16, 2:07 PM CDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 16, 2:07 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 200 PM CDT SUN JUN 16 1996 LONGWAVE TROF ON THE WEST COAST CONTINUES TO AMPLIFY WITH A RIDGE ACROSS THE REST OF NORTH AMERICA. THIS PATTERN IS NOT EXPECTED TO CHANGE DURING THE SHORT TERM. 18Z SURFACE ANALYSIS INDICATES THE REMAINS OF THE OLD BOUNDARY HAVE MOVED INTO WISCONSIN AS THE ATMOSPHERE CONTINUES TO MOISTEN UP WITH DEW POINTS AROUND 70 ACROSS THE ENTIRE AREA. A WEAK AREA OF LOW PRESSURE IS IN NORTHWEST IOWA WITH TROFS EXTENDING NORTHEAST AND SOUTH OF IT. SATELLITE INDICATES TOPS OF CONVECTION ACROSS CENTRAL IOWA HAVE BEEN WARMING THE PAST SEVERAL HOURS. PROFILERS HAVE A WEAK SHORTWAVE IN THE PLAINS MOVING SLOWLY EAST NORTHEAST. ADAP GRAPHICS HAVE STRONG MOISTURE CONVERGENCE ACROSS IOWA. MAIN PROBLEM TONIGHT IS WHERE WILL THE HEAVY RAIN SET UP. THE 12Z MODELS ARE SIMILAR EXCEPT FOR TIMING AND PLACEMENT OF THE SYNOPTIC SCALE FEATURES. WITH THE SYSTEM MOVING INTO THE MEAN RIDGE POSITION...THE SLOWER SOLUTIONS ARE MORE REASONABLE. THE SCREAMING MESSAGE FROM ALL MODELS IS A HEAVY RAIN EVENT...JUST WHAT ISN/T NEEDED. THE ETA HAS BEEN THE MOST CONSISTENT IN THE HANDLING OF THIS SYTEM FROM RUN TO RUN WITH THE AVN A CLOSE SECOND. AS NOTED BY NCEP HPC...THIS SYSTEM RESEMBLES A "SHARS" EVENT WITH ITS HIGH PRECIPATABLE WATER AND WEAK WINDS ALOFT. GIVEN THE ETA SOLUTION...THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TONIGHT WITH HEAVY RAINFALL LIKELY. MESOSCALE FEATURES WILL EVENTUALLY DETERMINE THE EXACT AREA OF HEAVY RAIN. MY BEST GUESS AT THIS TIME IS ON AN AXIS FROM ABOUT DSM TO DBQ. THE FLASH FLOOD WATCH SHOULD PROBABLY BE EXPANDED INTO NORTHEAST IOWA. FWC/FAN NUMBERS ARE SIMILAR BUT GIVEN PERSISTANCE...THE WARM FWC NUMBERS LOOK BETTER. CID 070/++ DBQ 067/++ MLI 072/++ BRL 073/++ PIERCE
In the hours before
Special weather statement, Jun 16, 6:31 PM CDT, 1 hour 11 minutes before
IAZ030-170015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 624 PM CDT SUN JUN 16 1996 ...TORNADO REPORTED ON THE GROUND IN FAYETTE COUNTY... AT 620 PM A TORNADO WAS REPORTED TO BE ON THE GROUND 6 MILES NORTH OF OELWEIN AND A TORNADO WARNING IS IN EFFECT FOR FAYETTE COUNTY UNTIL 7 PM. IF THIS STORM CONTINUES TO TRACK TO THE NORTHEAST AT 20 MPH... IT WILL REACH VOLGA IN WESTERN CLAYTON COUNTY AROUND 645 PM! THIS STRO,RM MAY ALSO TRACK NEAR STRAWBERRY POINT. PERSONS IN CLAYTON COUNTY SHOULD MONITOR THE WEATHER CLOSELY THROUGH 8 PM AS THIS IS A DANGEROUS STORM SITUATIOIN. HIRSCH
Nearby
Tornado Warnings in Iowa, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.